Alabama, 2020

Hail and Damaging Winds in Alabama, March 29, 2020

March 29, 2020 · NWS BMX · 3 events in 2 counties and zones

A band of strong to severe storms ahead of a cold front moved through north Alabama during the overnight hours on March 28th. Temperatures during the overnight hours set record warm readings, and this produced steep low level lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A band of strong to severe storms ahead of a cold front moved through north Alabama during the overnight hours on March 28th. Temperatures during the overnight hours set record warm readings, and this produced steep low level lapse rates. Cold air aloft and strong mid level shear also contributed to the production of robust storm updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 29, 12:03 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 29, 12:03 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
103 AM CDT Sun Mar 29 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1230 PM CDT Sat Mar 28 2020/

No major changes were made to the short-term forecast other than
to bump up this afternoon's expected highs a degree or two in some
spots. This will put areas along and south of I-85 in the upper
80s to just at 90 degrees - including Montgomery. Otherwise, rain
chances with tonight's storm system are still on track. Details
with regards to severe weather will be looked at again shortly
though don't expect any needed changes on that end. Thereafter,
warm temperatures are expected again tomorrow despite frontal
passage. Low 70s to mid 80s are forecast from northwest to
southeast.

40/Sizemore

Previous short-term discussion:
/Updated at 350 AM CDT Sat Mar 28 2020/
Through Sunday.

This upper level trough will bring a cold front into the
Southeast tonight and into the state by 10 PM at the earliest.
Surface-based instability will be more than sufficient for shower
and thunderstorm activity along and ahead of the front tonight.
However, we will see though instability values will be decreasing
with time after sunset. The best forcing and dynamics will be
displaced to the north of the area in the Tennessee and Ohio River
Valley regions, though enough shear and forcing may be present to
support a few strong to severe storms. The best potential would
be across our far northwest counties generally from 11 PM til 4 AM
Sunday morning.

The front continues to slide south and east Sunday morning. With the
support dissipating look for the activity to decrease in overall
coverage. Most of the rainfall will be done by 1 PM and clearing
skies behind the front.

16

.LONG TERM...
/Updated at 350 AM CDT Sat Mar 28 2020/
Sunday night through Friday.

The cold front will slow across the far southeast corner of Alabama
where it briefly stalls along the Gulf Coast at the start of the
work week. On Monday, surface to 850mb flow becomes northerly/
northeasterly as a weak low-level ridge and surface high pressure
center works across the Tennessee Valley. These conditions, in
combination with mid/high level clouds, will allow for cooler
temps than previous days with highs ranging from the upper 60s
north to lower 80s south. Meanwhile, a quick moving upper trough
will deepen across the Rockies with a surface low developing over
the Southern Plains. In response, the stalled boundary across the
Gulf will be lifted northward early Tuesday morning shortly before
the low tracks west to east across Central AL. Large-scale
cyclonic flow atop the region will result in widespread rain for
much of the day.

The threat for severe weather with the system depends largely on the
eventual track and placement of the surface low. Strong deep-layer
wind shear (Eff. bulk shear ~60-70kt) will provide more than enough
support for organized updrafts, but the northward extent of the warm
sector remains in question. Latest data indicates a slight southward
shift in the low center. This would confine mid/upper 60s dewpoints
and progged SBCAPE values ~500-1000 J/kg to generally the southern
third of the forecast area, primarily along & south of the I-85
corridor. Any storms that develop in this region late Tuesday
morning would be capable of producing damaging winds up to 60 mph
and quarter-size hail. Additionally, low-level curvature on forecast
hodographs with eff. SRH values ~300-400 m2/s2 would indicate a
potential tornado threat, but due to the quick eastward movement of
this system, there is a notable displacement between the center of
favorable helicity and instability axis. Nonetheless, a brief
tornado may be possible in our far southeast late Tuesday morning to
early afternoon where both ingredients may briefly align before
the favorable dynamics quickly shifts toward the Mid-Atlantic.
The overall uncertainty precludes adding anything higher than one
confidence TOR in the HWO for now, but the forecast will be
updated accordingly as guidance comes into better agreement.

Conditions behind the system will be cooler for the remainder of the
extended forecast as low-level ridging builds across the Lower
Mississippi Valley and dry, west/northwesterly flow become prevalent
over Central AL. Lows in the 40s/50s are expected area-wide
Wednesday through Friday. Another weak front may approach the area
towards the end of the week, but did not raise PoPs in this
update since there is much disagreement between guidance.

86

&&

.AVIATION...
06Z TAF Discussion.

The cold front may make it here sometime overnight. Right now it
is running a touch slower than models so made a few adjustments to
the overall timing. Overall forecast for lowering ceilings
continue. Did have to add in low clouds across TOI as some low
level moisture has already worked in there resulting in IFR
ceilings. The front clears by early afternoon with VFR conditions
prevailing the rest of the cycle.

16

&&

.FIRE WEATHER...

Above normal temperatures and humidity values through tonight
with no rain across central Alabama through early this evening
due to strong ridge aloft. Relative humidity values will fall into
the 50-55 percent range this afternoon. Showers and a few storms
will spread across the area late tonight ahead of a weak cold
front. Expect some lingering showers across the southeast counties
Sunday morning. Drier and cooler low level air will move in
behind the cold front on Sunday, and RH's will drop into the 35-45
percent range north, and 45-50 percent south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  52  73  53  67 /  50  10  10  70 100
Anniston    77  54  74  54  69 /  50  10  10  60 100
Birmingham  77  55  74  56  70 /  50  10  10  70 100
Tuscaloosa  78  56  75  57  73 /  40  10  20  80  90
Calera      77  56  75  56  72 /  50  10  10  70  90
Auburn      78  57  76  58  72 /  40  10  10  40  90
Montgomery  80  58  79  61  78 /  40  10  10  40  90
Troy        82  59  81  62  79 /  40   0  10  30  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 28, 9:26 PM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1026 PM CDT Sat Mar 28 2020

ALZ011>015-017>050-300630-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1026 PM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Strong to severe thunderstorms are possible from 11 PM to 4 AM
tonight across northwestern Central Alabama, generally along and
northwest of a line from Carrollton to Blountsville. Primary threats
include damaging winds up to 60 mph and quarter size hail. A brief
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are possible Tuesday morning and
afternoon for the southern half of Central AL. Damaging winds up to
60 mph, quarter size hail, and a brief tornado are possible.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight, as well as on Tuesday.

The radar

The Columbus AFB radar (KGWX), 29 km away, was scanning. The volume nearest the first event began at 07:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lamar

When
March 29, 1:12 AM CST
Where
Lamar County, 1.29 mi N of Hightogy
Measured
3 in hail
Reported by
Public
Coordinates
33.719, -88.100

Very large hail reported near County Road 17.

Thunderstorm Wind, Winston

When
March 29, 1:58 AM CST to 1:59 AM CST
Where
Winston County, 0.7 mi ESE of Addison
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.195, -87.169

Several trees uprooted along Old Highway 278.

Thunderstorm Wind, Winston

When
March 29, 1:59 AM CST to 2:00 AM CST
Where
Winston County, 1.49 mi NE of Addison
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.214, -87.160

Several trees uprooted and power lines downed along Sardis Airport Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882938, 882939, 882940.